The ECG findings of hyperkalemia change as the potassium level increases. From earliest to latest, the ECG findings include:
Peaked T waves best seen in the precordial leads, shortened QT interval and, sometimes, ST segment depression.
Widening of the QRS complex. This usually requires a potassium level of 6.5 or greater and frequently appears as in "intraventricular conduction delay" or IVCD, which is characterized by a widened QRS complex of > 120 ms that does not meet the criteria for a left or right bundle branch block. Frequently an IVCD will look like a left bundle branch block in lead V1 with an rS complex or monomorphic S wave, and it appears like a right bundle branch block in leads I and V6 with a broad, slurred S wave.
Decreased amplitude of the P waves, an increase in the PR interval, and bradycardia in the form of AV blocks occur as the potassium level exceeds 7.0.
Absence of the P waves and, eventually, a "sine wave" pattern (see below), which is frequently a fatal rhythm.
Giving IV calcium is "cardioprotective" in the setting of hyperkalemia. Frequently, instant reversal of all hyperkalemic ECG changes within seconds of administration is seen. Calcium does not decrease the potassium levels, so other therapy like bicarbonate or insulin is needed for this purpose.
Hyperkalemia can be present in the setting of digoxin toxicity. In this situation, calcium administration can be proarrhythmic and even fatal since digoxin acts by increasing intracellular calcium. In the setting of digoxin toxicity, a high calcium level leads to a dramatic increase in intracellular calcium, which is detrimental.